Weight loss drug orlistat (Alli; Xenical) may have liver-related risks


On August 24, 2009 FDA notified healthcare professionals and patients that it is reviewing new safety information regarding reports of liver-related side effects in patients taking orlistat. Orlistat is marketed in the United States as a weight loss product as an over-the-counter (OTC) product called Alli and as a "stronger" prescription product, Xenical.

Since orlistat became available in 1999, there have been over 30 reports of liver injury including 6 cases of liver failure. As a result of the liver injury, patients had jaundice, weakness, and abdominal pain. FDA and the manufacturer are reviewing other information to see if there is reason to believe there is a tie between the drug and the reported effects. No such tie has yet been proved and FDA is not advising healthcare professionals to change their prescribing practices with orlistat.

Consumers currently taking Xenical should continue to take it as prescribed and those using over-the-counter Alli should continue to use the product as directed. However, if you believe you are having side effects from the drug, stop using it and contact your physician. FDA is asking that side effects be reported to them. You can submit the report here on-line (click here) and we will make sure FDA receives it.

The complete FDA summary and news release can be viewed here.

Created on August 25, 2009